From Hermitage, Tennessee, USA:
My 12 year niece was hospitalized for high fever and fever and found out that her blood sugar level was 530 mg/dl [29.4 mmol/L]. Her father has been trying to lower her sugars by giving her insulin after her last meal, and says that she is fine for the rest of the night. Her sugar level one time was 490 mg/dl [27.2 mmol/L] two hours after her meal. She was extremely fatigued. Is this method recommended?
I don't entirely understand the method of giving insulin you are describing. However, I would not recommend any method that results in blood sugars of 400 mg/dl [22.2 mmol/L] after a meal. Most physicians recommend giving two to four insulin injections per day at mealtimes. I would recommend discussing her treatment with a physician who has experience treating diabetes in children for the best individualized approach to excellent care of diabetes.
[Editor's comment: It sounds like your niece's diagnosis was recent. It can take several weeks before blood sugar levels even out, and it is not unusual to see some high ones from time to time. We look for overall control, not just individual numbers. It may be that she is on an insulin regimen that requires a bedtime injection.
However, as Dr. Brown has pointed out, if your niece has not seen a healthcare team specializing in pediatric diabetes, I would strongly urge her parents to take her to such a program. SS]
Original posting 20 Oct 2000
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.